Learn how to use Mayo Clinic Connect
Request an Appointment
Anyone here dealing with peripheral neuropathy?
My Physical Therapist just suggested electronic stimulation – she will email me more info about it. She said it helps some people like me who have the burning type of sensory neuropathy and doesn't help people with other kinds of neuropathy. I will look into it. BTW — Gabapentin helps me and doesn't seem to cause any side affects at this time. Peggy
I'm exited for the possibility of electronic stimulation helping you Peggy. I have CMT with PN as a by-product and tried acupuncture for 3 years without much relief in my leg numbness and tingling but do not have leg pain like you so I hope that the electronic stimulation provides you some relief. I also take Gabapentin, 100mg 3X/day and find it helpful for pain and sleep.
This is my first post about P/N which I've experienced for 15 years starting at age 65. It progressed from my feet up to my thighs and it is felt in other upper regions of my body – even my face. My Internist prescribed Gabapentin 100 mg but the side effects are off putting (dizziness) so I have NOT started this medication due to being semi-ambulatory and already have poor equilibrium, therefore I don't want to add side effects which will further increase disequilibrium. My question: I request others who have taken Gabapentin to offer their experience with this drug and how it may (or not) have helped ameliorate the discomforting symptoms of neuropathy. My thanks for any information.
Jump to this post
@hurtsalot Good evening and welcome. @johnbishop has asked me to share my gabapentin experience with you. As he mentioned, it does a good job of subduing the tingling and needlelike conditions in the hands and feet. At first, my neurologist wanted me to have a 300 mg tablet in the am and then 2 more an hour before bedtime. I happened to take all 3 of them one morning by mistake and so I experienced the dizziness. As a partner in this process, I sought a solution to the side effect. Because I am a medical cannabis user, I substituted a 2:1 CBD/THC tincture in the morning and again in the afternoon. I then took all 3 tablets of the gabapentin at night. At first, there was some disorientation but I learned to settle down for bedtime and I slept well. I also noticed that my body adjusted to the medication within a few weeks and the disorientation disappeared.
One side effect that does occur is dry mouth. There are OTC mouthwashes and sprays to help with that. I also carry a Contigo with ice water everywhere I go. Having it at the bedside for those times you wake up with cotton mouth is highly recommended. So…start slowly with one 300mg tablet. After a month, add a second one and then if necessary an additional 300 mg one month later. That cautious process really makes you feel more secure and gives your body time to adjust to the medication. Good luck and please keep posting to let us know how it is working. May you be free of suffering and have a lovely evening……Chris
Thank you for providing this detailed and thoughtful advice for us – ! Peggy
On the other end of the spectrum, I was prescribed 100 mg capsules of gabapentin for my chemo-induced PN. I tried one and was unable to drive the next day due to extreme brain fog. I pulled apart the capsules and tried to take half the next day, and then a third the day after that… without success. I simply felt unsafe driving even in residential neighborhoods. I then was prescribed venlafaxine. I thought I was doing okay with that until I found myself driving about 40 mph on the freeway… totally oblivious to my (lack of) speed.
Alter a few more unsuccessful prescriptions, I knew that I had to find a non-pharmaceutical. Palmitoylethanolamide (PEA) was the answer for me. European neurologists have been using it successfully for a long time for neuropathic pain from numerous pathologies. It now is catching on the U.S. and has no known side effects of any kind. After the first three weeks, I began sleeping through the night for the first time in ages. I generally take one 400 mg capsule in the morning and one at night… occasionally one at midday if I have a flare-up.
@elizm, Thank you for posting about what was for me, a new idea. The organization is in the Netherlands. Is it also available in the US?
Yes… I buy it on Amazon (Ergomax OptiPEA and PEACure). Be careful about buying anything which is not ultramicronized or which has B6 added to it.
In one trial, they gave up to 2,000 mg to those with chemo-induced neuropathy. (I take ap. 400 mg. twice, sometimes three times a day which works for me.) I found relief in about 3 weeks. You're going to have to figure out what dosage works best for you. Take too much, and you're just wasting money. Too little, and you aren't going to get relief from the pain. Even my PCP is taking it now because there are no side effects to interfere with his practice.
@johnbishop asked that I tell you about my experience(s) with Gabapentin.
I have been on the medication for a few years.
Frankly, I really don't know if it helps me or not.
I take so many different meds for a variety of ailments.
I can tell you, however, that my brother, who has issues related to spinal problems, says that he finds it very helpful.
He does not take it on a regular basis; he takes it usually at night when he has a problem sleeping due to pain.
Sorry I cannot be of more help.
@elizm, Thank you for sharing your experience with PEA. Thanks for also pointing out to avoid versions of the product with B6 added as I also worry about B6 toxicity adding to neuropathy. I wasn't familiar with it and found an interesting article on it's use.
Therapeutic utility of palmitoylethanolamide in the treatment of neuropathic pain associated with various pathological conditions: a case series
I'm interested in 'chemically induced' neuropathy … I had a 'nuclear heart test' not long before I started having neuropathy. It's supposed to be an improvement over the treadmill test but it was brutal and terrifying – they put chemicals into my body to kind of induce a heart attack, they listened to me yelling and watched my body jerk around for 5 minutes, then gave me chemicals to cancel out the first chemicals. Could the chemicals have caused the neuropathy?
Oh my goodness! This was startling to read. I would imagine that the chemicals could have started the neuropathy. How much after the heart test did the neuropathy start? My neuropathy started 3 weeks after cancer radiation. You can't tell me there is no connection. I wouldn't believe it. Many things doctors do not acknowledge or tell you!!!!! Lori Renee
@pfbacon and @lorirenee1, while it might have caused the neuropathy I'm not sure I would make that statement without specifically knowing which drugs were used with the treatment. I think you have to balance the treatment alternatives with the risks. Neuropathy is definitely not fun but neither is possibility of getting worse due to not being treated. I would definitely have a discussion with my doctor about the neuropathy risks involved.
Foundation for Peripheral Neuropathy – Medications that can cause peripheral neuropathy (PDF)
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In